How Worried Should We Be About MS Medication Side Effects?

How Worried Should We Be About MS Medication Side Effects?

MS_Wire_Ed_Tobias

Over the past couple of weeks, two warnings have been issued about side effects of multiple sclerosis (MS) medications.

First, the U.S. Food and Drug Administration warned about a slight risk of seriously worsening MS symptoms if someone who is using the disease-modifying therapy (DMT) Gilenya (fingolimod) stops using it. The FDA’s alert said the worsening symptoms could “result in permanent disability,” but the alert failed to provide details about how rare these problems are.

About a week later, the FDA issued another warning. This one was about Lemtrada (alemtuzumab). The risk is a severe stroke that may involve tears in arteries in the neck and head. In this case, however, the FDA was specific about how many strokes had been reported by people treated with Lemtrada:

“In nearly 5 years since FDA approved Lemtrada (alemtuzumab) in 2014 to treat relapsing MS, we identified 13 worldwide cases of ischemic and hemorrhagic stroke and cervicocephalic arterial dissection. These 13 cases reported in the FDA Adverse Event Reporting System (FAERS) database occurred within 3 days of administration of the drug to patients with MS. Ten of the cases occurred in the U.S. and three occurred in Europe.”

The FDA went on to say that it didn’t have enough information for it to fully assess individual risk factors, but “the occurrence of these adverse events within one day of Lemtrada administration suggests an association.”

Knee-jerk reactions?

Unsurprisingly, there was a quick response to this news on social media sites. Some of it came from people treated with Lemtrada who reported that they were among those who suffered strokes following, or during, their treatment. Their comments generated others, many of them along the lines of, “I wish I’d known about this before my treatment,” or, “Now, I’m not sure that I want to use this treatment.” But others cautioned restraint, saying there are side effects with every medication. These writers also reminded us that there are several side effects that have been much more frequently reported with Lemtrada.

Ask questions and share your knowledge of MS in our forums.

I wrote about the Gilenya warning a few days ago, similarly advising that “all disease-modifying treatments have the possibility of side effects, and some are more serious than others. We who use the treatments should always be doing so with our eyes wide open and fully informed of the risks.”

Benefits outweighed risks for me

Shortly after that column, I wrote another to bring everyone up to date on my own experience with Lemtrada. (I’m coming up on eight months past round two.) I’m pleased to say it’s been positive.

We all know, or should know, that these DMTs carry a certain level of risk. It’s up to us, in consultation with our neurologists, to make a serious risk-benefit analysis before we start any treatment. We should proceed only if we believe the benefit outweighs the risk, and we need to be willing to accept the risk if a problem occurs. One other thing: We need to be sure to read beyond the headlines of the warnings that we receive. Be sure to read the full alert so you can get a complete picture of the magnitude of the concern.

If you think about it, we probably run a higher risk of incurring a serious disability each time we get into an automobile than we do from using a medication that’s designed to prevent our disability from becoming worse.

You’re invited to follow my personal blog at www.themswire.com.

***

Note: Multiple Sclerosis News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Multiple Sclerosis News Today or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to multiple sclerosis.

6 comments

  1. Jeff says:

    I dont no if i have ms or not i took gabpentin and thats when everything flared up my feet get real tight along with my legs i tired of being a lab rat they say i have diebetes but i lost fifyy pounds now i dont have it gave me meds for no reason big pharma is scary i hope my body can heal itself on its own we need scientist like otto warburg

    • Jennifer says:

      Jeff, just to share my experience: I have had MS for 30 years with minimal disability. Credit prayer, low saturated fat diet under 10 mg/day, yes, very doable! And vitamin D. Am allergic to beef since it makes my right eye blurry. Please give these suggestions a try! Can’t hurt! Take good care of yourself!

  2. Jennifer says:

    Jeff, just to share my experience: I have had MS for 30 years with minimal disability. Credit prayer, low saturated fat diet under 10 mg/day, yes, very doable! And vitamin D. Am allergic to beef since it makes my right eye blurry. Please give these suggestions a try! Can’t hurt! Take good care of yourself!

  3. Jenny Cann (mother/carer) says:

    My son has PPMS started when he was about 30. within a year he was in a wheelchair he’s 47 now. The only thing the neurologist put him on was vit D. He has no medical help at all regards his condition. He can’t do anything for himself at all. I am slowly watching him deteriorate. Is there ANYTHING I can do to help him???

    • Ed Tobias says:

      Hi Jenny,

      I’m very sorry to hear about your son.

      There are many treatments for MS although I don’t know which, if any, might be able to help your son. Have you thought about having him examined by another neurologist, preferably one who is an MS specialist?

      Ed

Leave a Comment

Your email address will not be published. Required fields are marked *